Therapeutic shrinkage of prolactinomas with dopamine agonists achieves clinical benefit but can expose fistulae that have arisen as a result of bony erosion of the sella floor and anterior skull base by the invasive tumour, resulting in the potential development of cerebrospinal fluid (CSF) rhinorrhoea, meningitis, and rarely pneumocephalus. Onset of symptoms is typically within 4 months of commencing therapy. The management is typically surgical repair via an endoscopic transnasal transsphenoidal approach. A 23-year-old man presented to the Emergency Department with acute left limb weakness and intermittent headaches. Visual fields were full to confrontation. Immediate computed tomography and subsequent magnetic resonance imaging (MRI), demonstrated a 5 cm lobular/cystic mass invading the right cavernous sinus, displacing and compressing the midbrain, with destruction of the bony sella. He was referred to the regional pituitary multidisciplinary team (MDT). Serum prolactin was 159 455 mIU/l (7514.37 ng/ml) (normal ranges 100–410 mIU/l (4.72–19.34 ng/ml)). Cabergoline was commenced causing dramatic reduction in tumour size and resolution of neurological symptoms. Further dose titrations were required as the prolactin level plateaued and significant residual tumour remained. After 13 months of treatment, he developed continuous daily rhinorrhea, and on presenting to his general practitioner was referred to an otolaryngologist. When next seen in the routine regional pituitary clinic six-months later he was admitted for urgent surgical repair. Histology confirmed a prolactinoma with a low proliferation index of 2% (Ki-67 antibody). In view of partial cabergoline resistance he completed a course of conventional radiotherapy. Nine months after treatment the serum prolactin had fallen to 621 mIU/l, and 12 months after an MRI showed reduced tumour volume.
CSF rhinorrhoea occurred 13 months after the initiation of cabergoline, suggesting a need for vigilance throughout therapy.
Dedicated bony imaging should be reviewed early in the patient pathway to assess the potential risk of CSF rhinorrhoea after initiation of dopamine agonist therapy.
There was a significant delay before this complication was brought to the attention of the regional pituitary MDT, with associated risk whilst left untreated. This demonstrates a need for patients and healthcare professionals to be educated about early recognition and management of this complication to facilitate timely and appropriate referral to the MDT for specialist advice and management. We changed our nurse-led patient education programme as a result of this case.
Having developed partial cabergoline resistance and CSF rhinorrhoea, an excellent therapeutic response was achieved with conventional radiotherapy after limited surgery.